Tornadoes · United States · Illinois · 2008

EF0 tornado, Horace to Edgar Cty Arpt Paris, Illinois, July 8, 2008

From Horace to Edgar Cty Arpt Paris, this EF0 tornado ran 4.0 miles across Edgar County on July 8, 2008, touching down at 6:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $60,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 8, 2008
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
6:50 PM CDT (23:50 UTC)
On the ground
5 minutes
Path length
4.0 miles (6.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$60,000
County
Edgar County
Touchdown point
39.697, -87.715
Lift-off point
39.717, -87.644
Record number
0807081745-01

What the Weather Service recorded

A strong cold front pushed into central Illinois on 7/8/08, triggering strong to severe thunderstorms. The storms produced wind gusts as high as 70 mph and widespread wind damage, particularly across east-central Illinois along and east of I-57. In addition, an EF0 tornado touched down across northwest Edgar County.

A trained spotter sighted a tornado for a few minutes just west of highway 1 and near 1600 Street. It damaged several pole barns and grain bins before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 22:31 UTC and running to 00:36 UTC.

Issued (UTC)ExpiredProductOffice
22:31 UTC00:36 UTCSevere Thunderstorm WatchILX
23:23 UTC00:15 UTCSevere Thunderstorm WarningILX
23:38 UTC00:08 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 8, 3:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 3:37 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT TUE JUL 8 2008

.UPDATE...
ISSUED 337 PM CDT TUE JUL 8 2008

STORMS ARE BECOMING ALIGNED FROM NORTH OF COLUMBIA MO TO SOUTH OF
PEORIA. THE ORIENTATION IS ALONG THE STORM MOTION VECTOR WHICH WILL
GREATLY ENHANCE THE FLASH FLOOD POTENTIAL TONIGHT. HAVE ISSUED A
FLASH FLOOD WATCH ALONG AND SOUTHEAST OF THE STORMS THROUGH TONIGHT.
HAVE NOT EXTENDED IT INTO THE SOUTHEASTERN COUNTIES YET...BUT WILL
MONITOR FOR THE NEED OF AN EXTENSION.

04
&&

.DISCUSSION...
ISSUED 222 PM CDT TUE JUL 8 2008

SHORT TERM...TONIGHT THROUGH FRIDAY...
PRE-FRONTAL TROUGH EXTENDING FROM KANSAS CITY EASTWARD TO NEAR
PEORIA HAS BECOME ACTIVE WITH CONVECTION SINCE THERE HAS BEEN A FEW
HOURS FOR THE PREVIOUSLY OVERTURNED MORNING AIRMASS TO RECOVER.
EXPECT STORMS TO CONTINUE TO SPREAD EAST AND INCREASE IN AERIAL
COVERAGE THIS EVENING. HEAVY RAINFALL WILL BE POSSIBLE OVER
LOCALIZED CELL-TRAINING AREAS...BUT THE HIGHER COVERAGE OF RAINFALL
AMOUNTS OVER FLASH FLOOD GUIDANCE VALUES WILL BE TO THE SOUTH AND
WEST OF THE FORECAST AREA. ALONG WITH THE HEAVY RAINFALL...THE
PRIMARY SEVERE WEATHER THREAT WILL BE VERY FREQUENT LIGHTNING AND
STRONG WET MICROBURSTS. HIGH PRECIPITABLE WATER VALUES ALONG WITH
MODERATE INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR ENHANCED
WATER-LOADING AND RESULTING DAMAGING WIND GUSTS...BUT THE RELATIVELY
HIGH FREEZING LEVEL WILL HOLD DOWN HAIL SIZES.

THE MAIN COLD FRONT IS ONLY JUST NOW ENTERING CENTRAL IOWA...AND IS
EXPECTED TO ARRIVE IN OUR NORTHWESTERN COUNTIES JUST AFTER MIDNIGHT
AND LIE PRETTY MUCH ACROSS THE CENTER OF THE AREA BY 12Z WED. RAIN
WILL END WITH FRONTAL PASSAGE...BUT THIS WILL LIKELY NOT OCCUR
ACROSS THE SOUTHEAST UNTIL WEDNESDAY AFTERNOON. WILL THEREFORE
CONTINUE WITH CHANCE POPS DOWN THERE THROUGH THE DAY WEDNESDAY WHICH
IS SIMILAR TIMING TO THE PREVIOUS FORECAST PACKAGES.

HIGH PRESSURE WILL THEN DOMINATE THROUGH FRIDAY BRINGING DRIER AIR
AND SLIGHT COOLER TEMPERATURES.

LONG TERM...SATURDAY THROUGH TUESDAY...
MOST LONG TERM GUIDANCE IS NOW ON BOARD WITH THE THEME OF A STRONGER
UPPER LOW MOVING ACROSS SOUTHERN CANADA LATE THIS WEEK. THIS SHOULD
BUCKLE THE SOUTHEAST STATES UPPER RIDGE AND ALLOW A COLD FRONT TO
COME DOWN INTO THE MIDWEST ON SATURDAY. PREVIOUS FORECASTER PUT IN
CHANCE POPS FOR SATURDAY AND THIS TIMING STILL LOOKS ON TRACK. WILL
ALSO EXTEND THE CHANCE POPS INTO SATURDAY NIGHT. THE FRONT BEGINS TO
SLOW DOWN ON SUNDAY...AND ALTHOUGH OBJECTIVE GUIDANCE LOWERS THE
POPS WITH THE FRONT EXPECTED TO BE TO OUR SOUTH...WILL HAND ON TO
SLIGHT CHANCE POPS FOR SUNDAY IN CASE THE FRONT ENDS UP EVEN SLOWER.
TEMPERATURES WILL ALSO CORRESPONDINGLY BE COOLER SUNDAY THROUGH
TUESDAY WITH THE CANADIAN AIRMASS ACROSS THE AREA.

THE GFS AND ECMWF BEGIN TO DIFFER AGAIN ON HOW FAST THE FRONT
RETURNS TO THE NORTH BEGINNING TUESDAY. THE GFS APPEARS TOO
AGRESSIVE IN CHEWING SUCH A STRONG LOW EASTWARD INTO THE THROAT OF
THE SURFACE RIDGE...BUT EVEN THE ECMWF HINTS AT THE FRONT
MOVING/MODIFYING NORTH BY THEN. SO AFTER A DRY SUNDAY NIGHT THROUGH
MONDAY NIGHT...WILL STICK IN SLIGHT CHANCE POPS FOR TUESDAY.

04
&&

.AVIATION...
ISSUED 1215 PM CDT TUE JUL 8 2008

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A
COLD FRONT OVER CENTRAL IL TERMINALS DURING MID AND LATE AFTERNOON.
A PREFRONTAL TROF JUST SOUTH OF I-72 MAY IGNITE A BAND OF STRONG TO
SEVERE THUNDERSTORMS IN THE NEXT FEW HOURS SE OF I-72 INTO INDIANA.
COLD FRONT EXTENDING FROM CENTRAL WI THROUGH CENTRAL IA AND SE
NEBRASKA WILL MOVE SE INTO NW IL BY SUNSET AND THROUGH I-72 BY
MIDNIGHT/05Z. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM NW TO SE
DURING THIS EVENING. THUNDERSTORMS MAY PRODUCE MVFR CEILINGS OF 2 TO
3K FT AND IFR TO MVFR VISIBILITIES OF 2 TO 3 MILES. SCATTERED CLOUDS
OF 3 TO 5K FT AND BROKEN MID LEVEL CLOUDS OF 10 TO 15K FT TO
DECREASE AT PIA JUST BEFORE 12Z/TUE AND ALONG I-72 AT CMI...DEC AND
SPI BY 14Z/TUE. BREEZY WSW WINDS 10 TO 15 KTS AND GUSTS OF 15 TO 25
KTS TO DIMINISH WEST AROUND 7 TO 11 KTS TONIGHT AND NNW WED MORNING.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 13Z WED FOR ILZ049>054-061
&&
Hazardous weather outlook, Jul 8, 2:00 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE JUL 8 2008

ILZ027>031-036>038-040>046-048-051>057-061-091100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE
INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS
THE AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF
THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY
EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT.

ILZ047-049-050-091100-
CASS-MORGAN-SCOTT-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE
INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE
AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE
HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE... DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF
THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY
EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE
AREA.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT.

ILZ062-063-066>068-071>073-091100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
200 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE TONIGHT
WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE AREA. A FEW OF
THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF THE COLD FRONT.
REMAIN ALERT FOR STREET AND ROAD FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST ILLINOIS ON
WEDNESDAY AS THE FRONT GRADUALLY EXITS THE AREA. THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON SATURDAY AND SATURDAY NIGHT...WHEN THE
NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM
AND 1 AM CDT.

HUETTL

In the hours before

Local storm report, Jul 8, 5:05 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 S MASON CITY          40.19N 89.70W
07/08/2008                   MASON              IL   LAW ENFORCEMENT

            TWO TREES DOWN JUST SOUTH OF MASON CITY.

&&

GEELHART
Local storm report, Jul 8, 5:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SW LINCOLN            40.14N 89.38W
07/08/2008                   LOGAN              IL   EMERGENCY MNGR

            TREE DOWN NEAR THE PRISONS ON 1350TH AVE.

&&

GEELHART
Local storm report, Jul 8, 5:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     ROBY                    39.74N 89.40W
07/08/2008                   CHRISTIAN          IL   EMERGENCY MNGR

            MULTIPLE TREES DOWN AT JCT 2700N/800E.

0539 PM     TSTM WND DMG     5 S MOWEAQUA            39.55N 89.02W
07/08/2008                   SHELBY             IL   EMERGENCY MNGR

            BARN DESTROYED. RELAYED BY CHRISTIAN COUNTY EMA.

0541 PM     TSTM WND DMG     PANA                    39.39N 89.08W
07/08/2008                   CHRISTIAN          IL   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

GEELHART
Local storm report, Jul 8, 6:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     1 N LOAMI               39.69N 89.85W
07/08/2008  E70 MPH          SANGAMON           IL   TRAINED SPOTTER

            SWOP REPORT.

&&

GEELHART
Local storm report, Jul 8, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
638 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     ROSAMOND                39.38N 89.16W
07/08/2008  M62.00 MPH       CHRISTIAN          IL   MESONET

            ALSO 1.52 INCHES OF RAIN IN 30 MIN.

0600 PM     TSTM WND GST     1 S ALLENVILLE          39.54N 88.54W
07/08/2008  E70.00 MPH       MOULTRIE           IL   TRAINED SPOTTER

            SWOP REPORT

0600 PM     TSTM WND DMG     1 S ALLENVILLE          39.54N 88.54W
07/08/2008                   MOULTRIE           IL   TRAINED SPOTTER

            SEVERAL TREES DOWN, OTHERS WITH TREE TOPS BROKEN OFF.
            LIMBS 6 TO 8 INCHES IN DIAMETER DOWN. SWOP REPORT.

0602 PM     TSTM WND DMG     3 SE ALLENVILLE         39.53N 88.50W
07/08/2008                   MOULTRIE           IL   MESONET

            LARGE TREE 2 FT IN DIAMETER BROKEN OFF 2-3 FEET OFF THE
            GROUND.

0622 PM     TSTM WND DMG     3 N MATTOON             39.52N 88.37W
07/08/2008                   COLES              IL   EMERGENCY MNGR

            MOBILE HOME BLOWN OVER ALONG US-45.

0622 PM     TSTM WND GST     5 E MATTOON             39.48N 88.28W
07/08/2008  M66.00 MPH       COLES              IL   ASOS

            AT COLES COUNTY AIRPORT

0636 PM     TSTM WND GST     ASHMORE                 39.53N 88.02W
07/08/2008  E70.00 MPH       COLES              IL   EMERGENCY MNGR

&&

GEELHART

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.8 hours before the tornado, 93 km from the path. July 8, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1492 joules per kilogram, CIN -28, lifted condensation level 748 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
953 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.2 hours after it, 93 km from the path. July 9, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 499 joules per kilogram, CIN -20, lifted condensation level 613 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -39 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
268 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Indianapolis radar (KIND), 120 km away, was scanning. The volume nearest the touchdown began at 23:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:05 UTCTSTM WND DMG1 N TuscolaDouglas, ILTWO FOOT DIAMETER TREE SNAPPED OFF.
23:22 UTCTSTM WND DMG3 N MattoonColes, ILMOBILE HOME BLOWN OVER ALONG US-45.
23:22 UTCTSTM WND GST 665 E MattoonColes, ILAT COLES COUNTY AIRPORT
23:36 UTCTSTM WND GST 70AshmoreColes, IL
23:44 UTCTSTM WND DMGBroctonEdgar, ILSEVERAL TREES BLOWN DOWN WITH FALLEN TREE LIMBS CAUSING DAMAGE TO SOME VEHICLES.
23:44 UTCTSTM WND DMGKansasEdgar, ILSEVERAL TREES BLOWN DOWN WITH FALLEN TREE LIMBS CAUSING SOME DAMAGE TO VEHICLES.
23:45 UTCTORNADO6 N ParisEdgar, ILSPOTTERS SITED A TORNADO FOR A FEW MINUTES JUST WEST OF HIGHWAY 1 AND NEAR 1600 STREET. DAMAGED POLE BARNS AND GRAIN BINS.
23:48 UTCTORNADO3 E HumeEdgar, ILPOSSIBLE BRIEF TORNADO...REPORTED BY CHRISMAN FIRE DEPARTMENT...NEAR 850 EAST AND US HIGHWAY 36.
23:50 UTCTSTM WND DMG1 N ParisEdgar, ILSEVERAL TREES DOWN AT CEMETARY ON HIGH STREET ON NORTH SIDE OF PARIS.
23:50 UTCTSTM WND DMG1 Wnw MarshallClark, ILTREE DOWN BLOCKING WESTBOUND LANE OF CLARKSVILLE ROAD.
00:00 UTCHEAVY RAIN 2.685 Nw SidellVermilion, IL3-HOUR TOTAL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 8, 2008

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 81:10 PM EDTEF0Whitley, IN0.2300$20,000
July 84:57 PM CDTEF0Thayer, NE0.125
July 85:36 PM CDTEF0Lancaster, NE0.110
July 86:26 PM CDTEF0Stafford, KS0.850
July 86:27 PM CDTEF0Barton, KS0.440
July 86:29 PM CDTEF0Barton, KS0.340
July 86:31 PM CDTEF0Stafford, KS0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.